Alert archive / Arizona / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 19, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Jul 14, 2009, 6:26 PM MST for Santa Cruz County, Arizona. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 14, 2009, 6:26 PM MST (01:26 UTC)
- Expired
- Jul 14, 2009, 7:00 PM MST
- In force
- 34 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
County Santa Cruz County, AZ
The radar
The Tucson radar (KEMX), 63 km from the middle of the area, began a volume at 01:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 00:00Z, 1.4 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4143 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -31 m²/s²
- 0-3 km storm-relative helicity
- -17 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KTWC 150126 SVRTWC AZC023-150200- /O.NEW.KTWC.SV.W.0019.090715T0126Z-090715T0200Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TUCSON AZ 626 PM MST TUE JUL 14 2009 THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTH CENTRAL SANTA CRUZ COUNTY IN SOUTHEAST ARIZONA... THIS INCLUDES THE CITY OF NOGALES... * UNTIL 700 PM MST * AT 624 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR NOGALES...AND MOVING WEST AT 5 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO RIO RICO. PRECAUTIONARY/PREPAREDNESS ACTIONS... EXPECT DAMAGING WINDS IN EXCESS OF 60 MPH...LARGE HAIL...FREQUENT LIGHTNING...AND HEAVY RAIN WITH THIS STORM. && LAT...LON 3134 11102 3147 11099 3148 11085 3134 11080 TIME...MOT...LOC 0126Z 075DEG 6KT 3139 11088 $$
2 follow-up statements
000 WWUS55 KTWC 150145 SVSTWC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 645 PM MST TUE JUL 14 2009 AZC023-150200- /O.CON.KTWC.SV.W.0019.000000T0000Z-090715T0200Z/ SANTA CRUZ AZ- 645 PM MST TUE JUL 14 2009 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM MST FOR SOUTH CENTRAL SANTA CRUZ COUNTY... AT 643 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR NOGALES...MOVING WEST AT 5 MPH. LAT...LON 3134 11102 3147 11099 3148 11085 3134 11080 TIME...MOT...LOC 0145Z 075DEG 6KT 3138 11092 $$
000 WWUS55 KTWC 150202 SVSTWC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 702 PM MST TUE JUL 14 2009 AZC023-150211- /O.EXP.KTWC.SV.W.0019.000000T0000Z-090715T0200Z/ SANTA CRUZ AZ- 702 PM MST TUE JUL 14 2009 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL SANTA CRUZ COUNTY HAS EXPIRED... THE THUNDERSTORM IN THE VICINITY OF THE CITY OF NOGALES THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAD WEAKENED BELOW SEVERE LEVELS. THUS...THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE. LAT...LON 3134 11102 3147 11099 3148 11085 3134 11080 TIME...MOT...LOC 0145Z 075DEG 6KT 3138 11092 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 2:28 PM MST, 3 hours 58 minutes earlier.
Area forecast discussion, Jul 14, 2:28 PM MST, 3 hours 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 228 PM MST TUE JUL 14 2009 .SYNOPSIS...HIGH PRESSURE ALOFT OVER NEW MEXICO WILL REMAIN IN PLACE THROUGH FRIDAY AS AN UPPER LEVEL LOW OVER THE SOUTHERN BAJA PENINSULA LIFTS NORTH TOWARD SOUTHERN CALIFORNIA. SOUTHEAST FLOW DEVELOPING BETWEEN THESE TWO SYSTEMS WILL DRAW DEEPER MONSOON MOISTURE NORTH AND LEAD TO A BETTER CHANCE OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS. ONCE THE DISTURBANCE LIFTS INTO THE GREAT BASIN THIS WEEKEND...THE HIGH WILL MOVE INTO ARIZONA...LEADING TO LESS THUNDERSTORMS AND A RETURN TO NEAR RECORD HEAT. && .DISCUSSION...TSTMS WERE DEVELOPING AS EXPECTED NEAR THE MOISTURE BOUNDARY BETWEEN 1.5+ INCH PRECIPITABLE WATER ALONG AND SOUTH OF THE BORDER...AND MUCH DRIER AIR TO THE NORTH. OUR MAIN CONCERN WILL BE FOR TSTMS THROWING OFF A MICROBURST OR TWO DUE TO OUR INVERTED-V SOUNDINGS...OR IF A FEW TSTMS CAN CLUSTER AND PUSH LARGER OUTFLOWS NORTH. LATER TONIGHT...UNCERTAINTY INCREASES AS TSTMS OVER MEXICO CONSOLIDATE INTO EITHER A COUPLE OF MESOSCALE CONVECTIVE SYSTEMS OR A FULL SCALE MESOSCALE CONVECTIVE COMPLEX...WITH THEIR DEEP OUTFLOWS PUSHING INTO SOUTHERN AZ LATE TONIGHT. HAVE PURPOSELY KEPT LOW POPS PAST MIDNIGHT CLOSE TO THE BORDER...ALTHOUGH THIS MAY NOT BE FAR ENOUGH NORTH IF THE COMPLEX IS TOO CLOSE AND/OR OUTFLOWS END UP TOO MOISTURE-RICH. EVENING SHIFT WILL BE IN A BETTER POSITION TO MONITOR EXACTLY WHERE THE COMPLEX CONSOLIDATES AND ADJUST POPS UP OR DOWN ACCORDINGLY. MODELS ARE JUST STARTING TO GET A CLUE ABOUT THE 700-MILE-WIDE UPPER LOW OVER SOUTHERN BAJA AND THE POSSIBILITY OF AT LEAST A MODEST GULF SURGE LATE TONIGHT AS THIS FEATURE MAKES ITS TURN NNW. GFS SEEMS TO HAVE A BETTER HANDLE ON IT...BUT EVEN THAT MODEL IT IS STILL TOO WEAK AND NOT LARGE ENOUGH. GFS BUFR SOUNDINGS ARE INTERESTING IT THAT THEY DO INDEED SHOW A SURGE MAKING IT INTO SOUTHERN AZ...WITH SOMEWHAT HIGHER PRECIP WATER...BETTER LEVEL MOISTURE... DECENT SE STEERING FLOW AND RESPECTABLE 850-500MB BULK SHEAR. BUT THEY ALSO SHOW A COOLER BOUNDARY LAYER CAPPED BY A WARM/DRY RESIDUAL BOUNDARY LAYER AT 800-750MB. THAT PROBABLY EXPLAINS WHY THE GFS IS CALLING FOR A 6-10 DEGREE TEMP DROP...NO SURFACE-BASED CAPE...AND ONLY ISOLATED TSTM COVERAGE. NAM12 IS BONE DRY. THEN THERE IS THE UNCERTAINTY ABOUT WHAT ROLE LEFTOVER MESOSCALE CONVECTIVE VORTICES MAY PLAY TOMORROW...NOT TO MENTION THE FACT THAT THE UPPER HIGH IS IN SOUTHERN NM AND NOT SOME PLACE MORE FAVORABLE. WITH THIS IN MIND...WE HAVE NUDGED POPS UP ONLY SLIGHTLY WED/WED NIGHT DESPITE THE MUCH BETTER UPPER LEVEL ENVIRONMENT...WHILE WE WAIT AND SEE HOW THE SURGE AND OVERNIGHT TSTMS PLAY OUT. IF WE END UP WITH A STRONGER AND DEEPER SURGE COUPLED WITH FULL SUN...MUCH HIGHER POPS AND STRONGER WORDING WOULD BE IN ORDER. HAVE ALSO PLAYED THU CONSERVATIVELY SINCE CONVECTIVE POTENTIAL WILL DEPEND ON WHAT HAPPENS TOMORROW. DYNAMICS LOOKS JUST AS GOOD ON THU AS THE UPPER LOW MOVES INTO S CA AND WE REMAIN ON THE DIVERGENT E FLANK...BUT BY THEN WE COULD BE WORKED OVER AND IN DEBRIS CLOUDS. ALL THIS IS A LONG WINDED WAY OF SAYING WE COULD BE PRETTY ACTIVE WED AND/OR THU...BUT THERE IS STILL A LOT OF DEVIL IN THE DETAILS. ONCE THE UPPER LOW LIFTS INTO THE GREAT BASIN FRI...THE EAST COAST TROUGH WILL AMPLIFY AS THE UPPER HIGH RETROGRADES INTO AZ. MODELS STILL MANAGE TO SUPPORT ISOLATED TSTMS AS WEAK RIPPLES ROTATE AROUND THE HIGH AND WORK ON RESIDUAL MOISTURE. THAT IS NOT UNCOMMON WHEN THE UPPER HIGH IS DIRECTLY OVER AZ...BUT UNFORTUNATELY THAT SCENARIO IS USUALLY ACCOMPANIED BY UNCOMFORTABLY HOT DAYS AND VERY WARM NIGHTS. 12Z MEX NUMBERS HAVE NUDGED UPWARD WITH 850-700MB THICKNESSES SUPPORTING NEAR RECORD HIGHS. WILL HOLD JUST SHORT OF HEAT ADVISORY CRITERIA SINCE THE MODEL HEIGHTS/THICKNESSES WERE A LITTLE OVERDONE LAST WEEKEND...AND THE ECMWF ALONG WITH A MINORITY OF ENSEMBLE MEMBERS ARE STILL HINTING AT A MORE 4 CORNER/N AZ RIDGE PLACEMENT. && .AVIATION...ISOLATED TSTMS HAVE DEVELOPED AS EXPECTED THIS AFTERNOON AND WILL CONTINUE INTO EARLY EVENING. BEST CHANCE OF BRIEF MVFR +TSRA AND GUSTS TO 40KTS IS AT KOLS...WITH GUSTY OUTFLOWS/VCTS PROBABLY AFFECTING BOTH KTUS AND KDUG LATE THIS AFTERNOON OR EVENING. OUTSIDE THUNDERSTORMS...EXPECT NORMAL DIURNAL WIND TRENDS THIS EVENING. WIND FORECAST MORE UNCERTAIN AFTER 06Z SINCE THERE IS A CHANCE THAT OUTFLOWS FROM TSTMS IN SONORA WILL PUSH N OF THE BORDER AFTER 06Z. IF THAT OCCURS...WINDS COULD BECOME GUSTY FOR A COUPLE OF HOURS FROM THE S OR SE. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS. && .FIRE WEATHER...A MOISTURE INCREASE IS EXPECTED TONIGHT AND WED WHICH WILL BRING A BETTER CHANCE OF THUNDERSTORMS AND WETTING RAINS WEDNESDAY THROUGH FRIDAY. OUTSIDE OF THUNDERSTORM OUTFLOWS...WINDS WILL NOT BE A CONCERN AS THEY WILL REMAIN DIURNAL IN NATURE. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. PYTLAK WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 14, 9:45 AM MST, 8 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TUCSON AZ 945 AM MST TUE JUL 14 2009 AZZ019-029>035-150700- NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY- UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION- TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY- 945 AM MST TUE JUL 14 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ARIZONA AND SOUTHEAST ARIZONA. .DAY ONE...TODAY AND TONIGHT THE MAIN WEATHER HAZARD TODAY INVOLVES OUR CONTINUING HEAT. TEMPERATURES WILL ONCE AGAIN APPROACH RECORD HIGHS...WITH SOME OF THE DESERTS WEST OF TUCSON REACHING 110 DEGREES. THE GREATEST RISK OF THUNDERSTORMS THIS AFTERNOON WILL ONCE AGAIN WILL BE ALONG THE INTERNATIONAL BORDER BETWEEN BISBEE AND SASABE. A COUPLE OF THESE STORMS COULD BE RATHER STRONG...AND MAY PRODUCE WIND GUSTS APPROACHING SEVERE LIMITS. ALSO LIKE YESTERDAY...A FEW OUTFLOWS FROM THESE BORDER THUNDERSTORMS COULD RADIATE NORTH LATE THIS AFTERNOON AND EARLY THIS EVENING ACROSS SOUTHEAST ARIZONA. THESE OUTFLOWS COULD BRING BRIEFLY GUSTY WINDS OF 40 TO 50 MPH AND LOCALIZED BLOWING DUST. THEY COULD ALSO IGNITE A COUPLE OF VALLEY STORMS...BUT THE RISK OF WIDESPREAD SEVERE WEATHER IS LOW...AND MOST THUNDERSTORMS ARE EXPECTED TO DISSIPATE BY MIDNIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY AN UPTICK IN THUNDERSTORM ACTIVITY IS EXPECTED BEGINNING ON WEDNESDAY AND CONTINUING INTO THE WEEKEND. THIS INCREASE COULD ALSO INCREASE THE RISK OF BOTH SEVERE THUNDERSTORMS AND HEAVY RAIN...BUT THOSE DETAILS ARE STILL UNCERTAIN. DESPITE THIS INCREASE IN THUNDERSTORMS...IT WILL REMAIN HOT ACROSS SOUTHEAST ARIZONA THROUGH EARLY NEXT WEEK WITH ABOVE AVERAGE TEMPERATURES. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. PYTLAK WEATHER.GOV/TUCSON
Nearby
Severe Thunderstorm Warnings in Arizona, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.